Translate this page into:
Cetirizine induced urticaria
|How to cite this article:
Bhargava P, Bhargava S, Kuldeep C M, Mathur N K. Cetirizine induced urticaria. Indian J Dermatol Venereol Leprol 1997;63:71-72
To the Editor
Cetirizine in the carboxylic acid metabolite of hydroxyzine used commonly in the treatment of acute and recurrent episodes of urticaria. Use of this drug causes a decrease in immediate release of histamine, in the detection of platelet activation factor, in the influx of eosinophils and prostaglandin D2 generation. Side effects include headache, dizziness, drowsiness, agitation, dry mouth and gastrointestinal discomfort. Recently a 25-year-old Hindu female presented to us with contact dermatitis involving the hands. She was prescribed cetirizine 10 mg HS along with topical corticosteroid ointment. She took this medication for 2 days and came back on third day with generalised urticarial reaction. The lesions appeaed within half an hour of the intake of third dose of cetirizine.
A complete physical examination and laboratory investigations were done to exclude other cases of urticaria. Cetirizine was stopped and the patient was treated with dexchlorpheniramine maleate 2 mg twice daily with subsidence of lesions within 3 days.
Rechallenge with ¼ tablet of cetirizine produced pruritus and urticarial wheels. To our knowledge, urticaria occurring after cetirizine use has not been described in literature although it has been mentioned as a rare complication after use of terfenadine, which also is an antihistaminic drug. This case report is interesting because here an antihistaminic drug is causing urticaria for which it is used as a therapeutic modality.
Wood SG, et al. Metabolism and pharmacokinetics of 14C- cetirizine in humans. Ann Allergy 1987;59 (Suppl):31.[Google Scholar]
Soter NA. Antihistamines In:Fitzpatrick TB, Eisen AZ, Wolff K, et al, editors. Dermatology in general medicine. New yark: McGraw Hill Inc, 1993:2909-16.[Google Scholar]